Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Roxane Issues Strengthened Warning of Viramune-Related Liver Problems

December 15, 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!


The makers of the anti-HIV medication Viramune (nevirapine) have strengthened their warnings regarding the risk of hepatitis for people taking this medication. (Hepatitis is a general term for any inflammation of the liver and can be caused by medications, infection with viruses or bacteria, alcohol, or other chemicals.) Although the reported rate of Viramune-related hepatitis has not increased, Roxane Laboratories/Boehringer Ingelheim sent a letter to healthcare providers and updated the product's labeling following the report of several life-threatening hepatic reactions related to Viramune.

The revised labeling highlights the advice that people taking Viramune seek immediate medical attention if they have any signs of liver problems. These early signs include fatigue, malaise, lack of appetite, and nausea. Symptoms of Viramune-attributed hepatitis will often quickly progress to more specific and serious changes such as jaundice (a yellowing of the skin and whites of the eyes), enlargement of the liver, and changes in liver function blood tests (AST or ALT). Even if a person does not have "liver-specific" symptoms, however, it is important that the diagnosis of hepatitis be considered, as it is imperative that people with Viramune-induced hepatitis quickly and permanently discontinue their use of the medication.

The letter to providers emphasized the need for close monitoring of clinical symptoms and laboratory tests. Because of side effects, it is customary for people to take a reduced dose of Viramune (200 mg once per day rather than twice per day) for the first 14 days that they are on the drug. This is commonly referred to as "the lead-in dosing period." According to the author: "Some experts recommend clinical and laboratory monitoring more often than once per month, and in particular, would include monitoring of liver function tests at baseline [before taking any Viramune], prior to dose escalation and at two weeks post dose escalation." Although 66% of serious liver events occur during the first 12 weeks of therapy, it is important to continually monitor the liver health of people taking Viramune.

Serious liver toxicity, including liver failure requiring a transplant in one instance, has occurred in people taking Viramune as part of post-exposure prophylaxis (PEP) used to prevent infection following exposure to HIV. The letter also stated that increased liver function test values (AST or ALT) and/or a history of chronic hepatitis B or C infection increase the risk for liver problems for people taking Viramune.

Advertisement

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.
 
See Also
More on HIV Medications
More News on Nevirapine (Viramune)
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Tools
 

Advertisement